Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

My lexapro story

I recently started on lexapro at 10mg, within 2 or 3 days it shut me down sexually.  I would think these meds are suppose to help us but how can that help when it creates more or new problems.  I would be able to get an erection but within a minute the pleasurable sensations would be gone and acheiving an orgasm was beyond difficult or pleasurable.  It would be real straining.  I mentioned to my girlfriend that I was starting the lexapro and we were fooling around several days later and I could not get off, she stopped, hugged me and said questioning me, is it the meds?  I said yes and that I had to stop them.  I need the meds but I cant take them for this and of course other reasons. I also noticed within that same 2 or 3 days that it was causing me fatigue when I tried to exercise.  I cant have that either.  I worked all too hard in the last 2 years to lose about 70 pounds, I look great and physically feel great but mentally or physicologically I am a mess at times.  I am a very suicidal person, I know I need the meds but I also cant help but feel that meds can not make a person a happy person, just not possible. I am trying, I fight to stay within the here and now all too often. I have no desire most of the time to be here but im still here.  I was suppose to be on effexor for the last 2 years and my Dr thinks it was working for me but little does he know I started that and stopped that immediately as well.  Any med I have tried has shut me down sexually. Another thing that scares me is the withdrawal symptoms that I read about when coming off of the drugs.  I dont want to go on something and not really be able to get off of them too easily.  I notice Drs are too quick to perscribe meds for anything we complain about.  The only thing I feel I can do is just hang in there, let my Dr think I am taking the meds, and if I need the time off from work due to my crazy head and thinking then at least I know I have a history to fall back on.  Honestly, I would love to take the meds, I do find they make me feel more calm, or shall I say they take the urgency away from the depression, but they cause more problems and scare me all too much.
3 Responses
Avatar universal
Honey, if you are depressed and suicidal and know inside that you should be on your meds, please take them. At least give them a try. There are lots of side effects, sure, but most go away in a few weeks.  As for the sexual side effects, there are ways around it. I just read on the anxiety forum about taking buspar to counteract the sexual side effects.  Once you get on and stay on a medication that takes away your depression, you will see how wonderful it is to live, seriously.  Sex is an important part to life, but does the ability to perform in the bedroom outweigh the ability to live a happier life?  Good luck to you, it sucks that these things happen to us, but you have to take care of yourself. God bless
Avatar universal
Here's a tip for to combat the sexual side effects of the SSRI's, for example, lexapro,prozac,zoloft, cyprexa and others: Ask your doctor for a prescription for buspar..or buspirone, the generic name. It completely reversed the sexual side effects my husband was experiencing to the point where he had to take down the dose of buspar. He said he felt like a teenager again, he's been on SSRI's since his early 20s and he's now 39. It takes about 4-6 weeks to start working, but it's worth a try. It mechanism could be that it targets a specific serotonin receptor that is also affected by the SSRIs. it's prescribed sometimes for anxiety but it's known better as a supplement to the SSRI..
I don't know if it will work for everyone but again it's worth a try. The side effects of buspar are minimal also, in case you were wondering (QUOTED FROM ANOTHER QUESTION)
Avatar universal
I don't know your situation but I almost always suggest staying away from these poisons.

You are 18? If you don't have urges to kill yourself or others, I don't think you need psychiatric medication. I would suggest a "good" therapist. If medication is necessary, take something a little more mild and less experimental. Many peole have died due to this med due to suicide induced by the med and this is proven in court cases, "look it up on the net" This med has been linked to causing suicide in some people so I wonder if you are being monitored closely and given a benzodiazepine concurrently like it states on the lexapro pamphlet.

2 questions for your doctor: What is the normal amount of serotonin in a healthy persons brain and what exactly* does an SSRI do inside of the brain and nervous system.
You will be lucky to get any answer if you are not lied to.

I have done thorough research and have found no evidence that these SSRI's work any better in clinical trials than placebo.

research my friend, and good luck.

T
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.